Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4095  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (667 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed190    
    Printed5    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
CASE SNIPPET
Year : 2019  |  Volume : 65  |  Issue : 2  |  Page : 125-126

Topical moxifloxacin-induced toxic epidermal necrolysis and Stevens-Johnson syndrome


1 Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India
2 Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India
3 Department of Dermatology, Kasturba Medical College; Manipal Academy of Higher Education, Manipal, Karnataka, India

Date of Web Publication26-Apr-2019

Correspondence Address:
V Nayak
Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.JPGM_535_18

Rights and Permissions




How to cite this article:
Dhavaleshwar A, Nayak V, Hande M, Pai R. Topical moxifloxacin-induced toxic epidermal necrolysis and Stevens-Johnson syndrome. J Postgrad Med 2019;65:125-6

How to cite this URL:
Dhavaleshwar A, Nayak V, Hande M, Pai R. Topical moxifloxacin-induced toxic epidermal necrolysis and Stevens-Johnson syndrome. J Postgrad Med [serial online] 2019 [cited 2019 May 20];65:125-6. Available from: http://www.jpgmonline.com/text.asp?2019/65/2/125/257290




 Stevens-Johnson syndrome More Details (SJS) and toxic epidermal necrolysis (TEN) are life-threatening severe cutaneous drug reactions. Skin and mucous membrane are mainly involved, characterized by necrosis, detachment of epidermis, and exfoliation of the mucosa.[1] The involvement of mucus membrane is further complicated by sepsis, gastrointestinal bleeding, abnormalities of ocular and genitourinary systems, respiratory failure, and death. Skin detachment of body surface area is <10%, 10–30%, and >30% in SJS, SJS/TEN overlap, and TEN, respectively. Drugs causing TEN/SJS are co-trimoxazole and other sulfonamides-such as sulfamethoxazole and sulfadiazine, anticonvulsants, cephalosporins, quinolones, and analgesics of the oxicam-type, antimetabolites, antiretroviral drugs, corticosteroids, and anxiolytics.[1]

Moxifloxacin is a fourth generation fluoroquinolone. It is used in the treatment of pneumonia, bronchitis, sinusitis, otitis media, and tuberculosis.[2] Topical moxifloxacin (0.5%) is commonly used in opthalmology as it is efficacious against most common ocular pathogens. Its association with erythema multiforme, TEN and SJS, have been reported as an adverse effect after post-marketing surveillance and by previous case reports.[2]

We report an 18-year-old female patient who came with complaints of lesions around eyes, oral cavity and entire body, fever with a blurring of vision since 3 days. The patient was diagnosed to have bacterial conjunctivitis 3 days back and was treated with topical 0.5% moxifloxacin, two drops every 12 hourly. After 3 days of starting topical moxifloxacin, the patient developed lesions around both the eyes and they gradually involved the lips, oral cavity, and all over the body.

On examination, there were few erythematous macules on the hard palate and white plaques on buccal cavity and tongue. Multiple erythematous maculopapular lesions on the chest, mammary area, abdomen, periumbilical region, and bilateral upper limbs and palms were observed, which were blanchable [Figure 1] and [Figure 2]. Lower limbs and soles were spared. Her vital parameters recorded on the day of reporting of the adverse reactions were as follows: blood pressure 130/80 mmHg, pulse rate 124 beats/min, and respiratory rate 19 breaths/min. Routine blood investigations were done and the reports revealed a hemoglobin of 11.6 g/dl, erythrocyte sedimentation rate 64 mm/ first h, total leucocyte count 10700 cell/mm 3, with a differential count depicting low basophils; and monocytes (0.6% and 16.8%, respectively). Serum aspartate transaminase, alanine transaminase, bicarbonate, urea and creatinine were normal. Urine microscopy and chest X-ray examinations were normal. The pseudo-Nikolsky sign was elicited, and the SCORTEN score was two with a mortality risk of 12.1%.[3] A skin biopsy was not performed as the clinical picture was typical of TEN overlap SJS. The tenderness of the skin was present in areas where the blisters had begun to peel. The patient was diagnosed as having moxifloxacin-induced TEN and SJS Moxifloxacin was immediately omitted. The patient was treated with supportive measures including parenteral linezolid, cyclosporin, and pheniramine maleate along with topical application of fucidic acid and paraffin cream over the skin lesions. Hypromellose and 0.5% carboxymethyl cellulose eye drops were instilled. The patient recovered. Causality assessment as per Naranjo's scale was 5; it was a probable adverse drug reaction.[4]
Figure 1: Multiple erythematous maculopapular lesions involving the trunk and limbs

Click here to view
Figure 2: Multiple erythematous maculopapular lesions involving the face

Click here to view


Topical moxifloxacin is one of the most commonly used antibacterial agents in ophthalmology with relatively few side effects.[5] Serious adverse reactions reported with moxifloxacin are rare with an incidence of <1%.[5] Moxifloxacin on systemic therapy has caused hypersensitivity reactions with features suggestive of TEN.[6]

Literature review revealed only one earlier a case report wherein topical moxifloxacin caused SJS [7] To our knowledge, the present case is the first one wherein use of topical moxifloxacin eye drops probably resulted in SJS overlap TEN an adverse reaction which carries a mortality rate of 20–22% in adults.[3]

The exact pathogenesis is not known. Drug metabolites stimulate the CD95 ligand and tumor necrosis factor α (TNF-α) leading to apoptosis. The activation of interleukin-2 (IL-2) and TNF-α and recruitment of CD81 cells and CD41 T lymphocytes stimulate the chemotactic factors release, which leads to macrophage and natural killer cells recruitment into the epidermis, which in turn leads to massive destruction of epidermis.[1] Antigenic specificity has been attributed to moxifloxacin bicyclic ring structure at positions 7 and 8 on which the particular side chains are present and this may explain insufficiency of cross-reactivity with ciprofloxacin. Although moxifloxacin side chain specificity may be related to case report rates of allergic reactions attributed to it when compared to other fluoroquinolone drugs, there is a lack of definitive evidence for this.[8]

Topical moxifloxacin induced SJS and TEN are rare but potentially life-threatening adverse drug reactions. Physicians especially opthalmologists, should be aware of these serious adverse reactions due to topical moxifloxacin use.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Roy SS, Mukherjee S, Era M, Mukherjee M. Etoricoxib-induced toxic epidermal necrolysis: A fatal case report. Indian J Pharmacol 2018;50:139-42.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Sharma HL, Sharma KK. Quinolones and Treatment of UTI. Principles of Pharmacology. 3rd ed. Paras Medical Publisher, Hyderabad; 2017. p. 721.  Back to cited text no. 2
    
3.
Poulsen VO, Nielsen J, Poulsen TD. Rapidly developing toxic epidermal necrolysis. Case Rep Emerg Med 2013;2013:985951.  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.
Tulkens PM, Arvis P, Kruesmann F. Moxifloxacin safety: An analysis of 14 years of clinical data. Drugs R D 2012;12:71-100.  Back to cited text no. 5
    
6.
Weaver CH, Huddleston HM, Kingsley MM, Wolverton SE. Moxifloxacin-induced drug hypersensitivity syndrome with features of toxic epidermal necrolysis. J Drugs Dermatol 2009;8:1031-3.  Back to cited text no. 6
    
7.
Das A, Banerjee A, Tripathy K. Topical moxifloxacin-induced Stevens-Johnson syndrome. J Cataract Refract Surg 2017;43:860-1.  Back to cited text no. 7
    
8.
Chang B, Knowles SR, Weber E. Immediate hypersensitivity to moxifloxacin with tolerance to ciprofloxacin: Report of three cases and review of the literature. Ann Pharmacother 2010;44:740-5.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow